AUSTIN (KXAN) — Travis County reported its first Xylazine-related overdose deaths, leaders announced Wednesday.
The Travis County medical examiner said since the beginning of August, the county has found at least five cases in which Xylazine was detected during someone’s autopsy, one of those cases hasn’t been finalized yet. All of those people also had fentanyl and several other drugs in their system at the time of death.
“We’re going to continue to support harm reduction and to support the professionals who advise us on what to do, but the urgency to me that I feel in my heart is to encourage parents to have the tough conversations,” Travis County Commissioner Ann Howard said.
The announcement comes after the Drug Enforcement Administration (DEA) warned of a “widespread” threat of fentanyl mixed with Xylazine nationwide.
According to the DEA, Xylazine is a sedative used on large animals, commonly used as a horse tranquilizer. It’s approved for that use by the U.S. Food and Drug Administration but is not approved for human use.
“It was initially studied for use in treating high blood pressure but it was never approved for human use due to very adverse side effects,” Travis County Chief Medical Examiner Dr. Keith Pinckard. He continued: “Its duration is longer and so it’s thought to enhance the effect of the fentanyl and heroin that it is part of.”
Because of the strength of both Xylazine and fentanyl, the mixture is much more likely to cause overdoses and overdose deaths, the DEA has said.
Unlike fentanyl, which is an opioid, Xylazine overdoses are not reversed by naloxone, or Narcan, the DEA reported. The agency still recommended administering the reversal treatment during a potential overdose as it does no harm regardless of whether a person is overdosing on opioids or not.
“With the addition of this new drug, that as the medical examiner says is not controlled… it’s easily available, we’re going to see much more profound overdose events and they’re much harder to treat,” Austin-Travis County Health Authority Dr. Desmar Walkes said.
In addition, Xylazine could cause other symptoms, regardless of whether someone overdoses, the DEA warned.
“People who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis—the rotting of human tissue—that may lead to amputation,” the agency wrote.